Oklahoma, 2016

Flash Flood in Oklahoma, March 8 to 11, 2016

March 8 to 11, 2016 · NWS SHV · 1 event in 1 county or zone

A strong upper level low pressure system settled over northern Mexico on March 8th, and became stationary through March 12th as it was cut off from the upper level jet stream, with a blocking upper ridge having developed over Florida and the western Atlantic. Meanwhile, a weak frontal boundary entered the region from the west on the 8th, and became stationary over Deep East Texas, Northwest…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level low pressure system settled over northern Mexico on March 8th, and became stationary through March 12th as it was cut off from the upper level jet stream, with a blocking upper ridge having developed over Florida and the western Atlantic. Meanwhile, a weak frontal boundary entered the region from the west on the 8th, and became stationary over Deep East Texas, Northwest Louisiana, and Southwest Arkansas. Upper level disturbances ejected northeast ahead of the Northern Mexico low pressure system, resulting in periods of showers and thunderstorms containing heavy rainfall to move repeatedly over these areas. The air mass was most unstable on the 8th, where several severe thunderstorms developed and produced wind damage across portions of Northwest and Northcentral Louisiana, as well as East Texas. However, widespread heavy rainfall was relentless along and ahead of the surface front over Deep East Texas, all of North Louisiana, Southwest Arkansas and extreme Southeast Oklahoma where widespread flash flooding occurred. In McCurtain County, a flash flood fatality occurred when a driver drove through flood waters south of Broken Bow. Widespread rainfall amounts across the county during the 4 day period ranged from of 4-5 inches, with 5-10+ inches falling across Southwest Arkansas and Northeast Texas. Some of the more impressive 5-day rainfall totals were as follows: Mount Hermon: 4.34, Idabel: 4.27, Valliant: 3.95.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 8, 5:07 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Mar 8, 5:07 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 PM CST TUE MAR 8 2016

.AVIATION...
TERMINAL FORECASTS FOR THE NEXT 24 HOURS DOES NOT PROMOTE IDEAL
FLYING CONDITIONS WHATSOEVER. THE FIRST IN A WAVE OF DISTURBANCES
ALOFT IS CURRENTLY INFLUENCING ALL OUR TERMINAL LOCATIONS WITH THE
EXCEPTION OF THE TYR AND LFK TERMINAL. HAVE PREVAILED MVFR/IFR
CEILINGS AND TSRA FOR ALL BUT THE TYR/LFK TERMINAL THROUGH AT
LEAST 04Z WHEN THE BREAK IN THE CONVECTION CURRENTLY MOVING ACROSS
NC TX SHOULD BE MOVING EASTWARD INTO OUR REMAINING NE TX TERMINAL
AS WELL AS THE TXK/SHV TERMINAL. THIS BREAK IF IT OCCURS AT ALL
WILL BE VERY TEMPORARY AS THERE IS GOOD AGREEMENT IN THE SHORT
TERM PROGS OF ANOTHER DISTURBANCE MOVING OUR WAY FROM THE
SOUTHWEST WITH CONVECTION QUICKLY INCREASING IN COVERAGE AND
INTENSITY ONCE AGAIN ACROSS NE TX NEAR OR AFTER MIDNIGHT WITH THIS
CONVECTION TRAINING AND ENCOMPASSING ALL OUR TERMINAL LOCATIONS
THROUGH MUCH OF THE DAY WEDNESDAY. THUS...BEYOND 12Z WED...KEPT
PREVAILING 2SM TSRA AND IFR CEILINGS THROUGHOUT THE DAY.

WINDS WILL BE MOSTLY VARIABLE WITH CONVECTION WITH STRONGER GUSTS
ASSOCIATED WITH THE CONVECTION OF COURSE.

13

&&

.PREV DISCUSSION... /ISSUED 317 PM CST TUE MAR 8 2016/

DISCUSSION...
CONVECTION QUICKLY SPREADING NEWD ACROSS THE REGION THIS
AFTERNOON...AS THE FIRST OF MANY DISTURBANCES MOVES ACROSS THE
AREA. HAVE EXTENDED TOR WATCH 38 TO PICK UP THE REMAINDER OF OUR
PARISHES IN N LA AND UNION COUNTY IN SRN AR...AS STORMS CONTINUE
TO MAINTAIN STRENGTH AS THEY MOVE EWD.

DEEP LAYER MOISTURE CONTINUES TO INCREASE...AS EVIDENCED BY
NEARLY A HALF AN INCH INCREASE IN THE PWAT FROM THE 12Z KSHV
SOUNDING TO THE 18Z SPECIAL SOUNDING. THIS IS SEVERAL STANDARD
DEVIATIONS FROM NORMAL FOR EARLY MARCH...AND QUITE INDICATIVE OF
THE POTENTIAL FOR HEAVY RAINFALL WITH THIS STRONG STORM SYSTEM. A
TRAINING AREA OF VERY HEAVY RAINFALL IS EXPECTED TO SET UP WITH
THE SECOND WAVE TONIGHT/WEDNESDAY...AND THE QPF FOR THIS TIMEFRAME
ALONE LOOKS TO REACH UPWARDS OF SIX TO TEN INCHES. FLASH FLOODING
WILL BECOME A CONCERN LATER TONIGHT...AS SOILS BECOME SATURATED
AND RAINFALL RATES INTENSIFY. IN ADDITION TO THE FLASH FLOODING
THREAT... EMBEDDED STRONG TO SEVERE STORMS WILL CONTINUE TO BE
POSSIBLE TONIGHT THROUGH WEDNESDAY...MAINLY S OF I-20...AS VERY
STRONG DYNAMIC FORCING CHARACTERIZED BY BROAD DIFFLUENCE ALOFT
OVERRULES THE LACK OF STRONG INSTABILITY.

MODELS INDICATE THAT WE COULD SEE AN ADDITIONAL ONE TO THREE
INCHES OF RAINFALL DURING THURSDAY...WHICH WILL LIKELY EXACERBATE
ANY ONGOING FLASH FLOODING. CONVECTIVE INTENSITY SHOULD DECREASE
SOME DURING THURSDAY HOWEVER...AS THE DYNAMIC FORCING OVHD IS FCST
TO DIMINISH AS THE UPPER LOW LIFTS NEWD. DRY-SLOTTING LOOKS TO
FURTHER DIMINISH OUR COVERAGE/INTENSITY...AT LEAST FOR A
TIME...AS WE MOVE THROUGH THURSDAY NIGHT. RAIN WILL CONTINUE
THROUGH FRIDAY AND SATURDAY...ALTHOUGH COVERAGE AND INTENSITY WILL
GRADUALLY DECREASE AS THE UPPER LOW MOVES OVHD.

A SECONDARY CLOSED LOW IS FCST TO MOVE IN ON THE TAIL OF THE
PREVIOUS AS WE MOVE INTO SUNDAY...AND MAY BRING ADDITIONAL
RAINFALL SUNDAY AND SUNDAY NIGHT. THE UPPER RIDGE IS FCST TO SET
UP OVER TX IN THE WAKE OF THE PREVIOUS WEEK'S DISTURBANCES...
LEAVING US WITH QUIET WEATHER TO FINISH OUT THE FCST PD.

/12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  71  63  73 / 100 100 100  80
MLU  65  74  66  73 /  90  90  90  90
DEQ  62  68  59  66 / 100 100  90  90
TXK  63  69  59  68 / 100 100 100  80
ELD  64  71  63  71 / 100 100 100  90
TYR  62  70  60  69 / 100 100  80  70
GGG  64  69  61  71 / 100 100  90  70
LFK  66  72  62  74 / 100 100  90  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ARZ050-051-
     059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR LAZ001>006-
     010>014-017>022.

OK...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR OKZ077.

TX...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

12/13
Hazardous weather outlook, Mar 8, 11:46 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CST TUE MAR 8 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-091800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-
1146 AM CST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL SPREAD INTO NORTH LOUISIANA AND SOUTHERN
ARKANSAS THIS AFTERNOON AND EVENING...AND FLASH FLOODING MAY
BECOME A PROBLEM LATE TONIGHT...AS THE SOILS BECOME SATURATED AND
ANOTHER ROUND OF HEAVY RAINFALL DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE THREAT FOR FLASH FLOODING WILL INCREASE BEGINNING WEDNESDAY
MORNING AS THE INTENSITY OF RAINFALL PICKS UP AND STORMS BEGIN TO
MOVE REPEATEDLY OVER THE SAME AREAS. IN ADDITION TO THE FLASH
FLOODING THREAT...EMBEDDED SEVERE THUNDERSTORMS WITH DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE...MAINLY SOUTH OF
I 20. ADDITIONAL RAINFALL AMOUNTS OF FOUR TO SIX INCHES...WITH
ISOLATED AMOUNTS OF UP TO TEN INCHES...WILL BE POSSIBLE THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED LATE TONIGHT.

OKZ077-TXZ096-097-108>112-124>126-136>138-149>153-165>167-091800-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE-
1146 AM CST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

CLUSTERS OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN...CURRENTLY
MOVING INTO CENTRAL TEXAS...WILL MOVE INTO NORTHEAST TEXAS BY
AROUND MIDDAY...AND WILL SPREAD ACROSS REMAINING PORTIONS OF THE
AREA BY LATE AFTERNOON. INSTABILITY AND STRONG SHEAR WILL COMBINE
TO BRING A THREAT OF SEVERE STORMS THIS AFTERNOON AND EVENING.
HEAVY RAINFALL COULD BEGIN TO BE A PROBLEM AS EARLY AS TONIGHT
WITH THIS FIRST WAVE OF STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE THREAT FOR FLASH FLOODING WILL INCREASE BEGINNING WEDNESDAY
MORNING...AS THE INTENSITY OF RAINFALL PICKS UP AND STORMS BEGIN
TO MOVE REPEATEDLY OVER THE SAME AREAS. IN ADDITION TO THE FLASH
FLOOD THREAT...EMBEDDED SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND ISOLATED TORNADOES WILL BE POSSIBLE. ADDITIONAL RAINFALL
AMOUNTS OF FOUR TO SIX INCHES...WITH ISOLATED AMOUNTS OF UP TO TEN
INCHES...WILL BE POSSIBLE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL LIKELY BE NEEDED THIS
AFTERNOON THROUGH TONIGHT.

12

In the hours before

Local storm report, Mar 8, 8:32 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
832 PM CST TUE MAR 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      SHREVEPORT              32.47N  93.80W
03/08/2016                   CADDO              LA   AMATEUR RADIO

            WATER OVERTOPPING ROADWAY AT BAYOU PIERRE NEAR GILBERT
            AND FERN

&&

EVENT NUMBER SHV1600073

25
Local storm report, Mar 8, 8:45 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
845 PM CST TUE MAR 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     2 NNE NATCHITOCHES      31.79N 93.09W
03/08/2016                   NATCHITOCHES       LA   LAW ENFORCEMENT

            TREE DOWN ON HWY 6 EAST.

&&

PALMER
Local storm report, Mar 8, 8:49 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
849 PM CST TUE MAR 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     4 SSW STONEWALL         32.21N 93.84W
03/08/2016                   DE SOTO            LA   LAW ENFORCEMENT

            US HIGHWAY 171 IS CLOSED BETWEEN LA HIGHWAY
            3276 IN STONEWALL AND US HIGHWAY 5 IN
            KEACHI.

&&

PALMER
Local storm report, Mar 8, 8:51 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
851 PM CST TUE MAR 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      MINDEN                  32.62N  93.28W
03/08/2016                   WEBSTER            LA   EMERGENCY MNGR

            40 TO 50 HOMES REPORTED FLOODED FROM MINDEN WESTWARD TO
            BOSSIER PARISH... BOATING RESCUES ONGOING

&&

EVENT NUMBER SHV1600074

25
Local storm report, Mar 8, 8:53 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
853 PM CST TUE MAR 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       BOSSIER CITY            32.52N  93.66W
03/08/2016  M5.42 INCH       BOSSIER            LA   COCORAHS

            RAIN RECORDED BTWEEN 2 AND 6 PM

&&

EVENT NUMBER SHV1600075

25
Special weather statement, Mar 8, 9:11 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
911 PM CST TUE MAR 8 2016

LAZ005-006-012-013-090400-
UNION LA-LINCOLN LA-BIENVILLE LA-JACKSON LA-
911 PM CST TUE MAR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...EAST
CENTRAL BIENVILLE...SOUTHWESTERN UNION AND LINCOLN PARISHES UNTIL
1000 PM CST...

AT 906 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF GRAMBLING...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSTON...GRAMBLING...FARMERVILLE...BERNICE...COOLEY...DUBACH...CHOUDRANT...
SIMSBORO...NORTH HODGE...VIENNA...EAST HODGE...QUITMAN...DOWNSVILLE...BAYOU
D ARBONNE LAKE...D ARBONNE...MOUNT ZION...SHILOH AND UNIONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3258 9238 3258 9241 3254 9241 3224 9267
      3242 9286 3288 9264 3280 9238 3271 9227
TIME...MOT...LOC 0306Z 214DEG 32KT 3238 9273

06

The radar

The Western Arkansas radar (KSRX), 151 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McCurtain

When
March 8, 9:15 PM CST to March 11, 10:00 PM CST
Where
McCurtain County, 3.13 mi ESE of Holly Creek to 3.23 mi ESE of Holly Creek
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
33.970, -94.767

A 30 year old male drowned after his SUV drove through a low water crossing and was swept into a flooded Lukfata Creek on Tebo Jones Road south of Broken Bow. A 36 year old male passenger was able to exit the vehicle and swim to shore.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, McCurtain2016-03-0830MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617096.